Toxic shock syndrome (TSS) is a rare but potentially fatal disease caused by a bacterial toxin . Different bacterial toxins may cause toxic shock syndrome, depending on the situation, but most often streptococci and staphylococci are responsible.
Possible links with tampon usage
The number of reported toxic shock syndrome cases has decreased significantly in recent years. Approximately half the cases of TSS reported today are associated with tampon use during menstruation, usually in young women. TSS also occurs in children, men, and non-menstruating women. In the US in 1997 only five confirmed menstrually-related TSS cases were reported, compared with 814 cases in 1980, according to data from the Centers for Disease Control and Prevention (CDC).
Although scientists have recognized an association between TSS and tampon use, no firm causal link has been established. Research conducted by the CDC suggested that use of some high absorbency tampons increased the risk of TSS in menstruating women. A few specific tampon designs and high absorbency tampon materials were also found to have some association with increased risk of TSS. These products and materials are no longer used in tampons sold in the U.S. Tampons made with rayon do not appear to have a higher risk of TSS than cotton tampons of similar absorbency.
Vaginal dryness and ulcerations may occur when women use tampons more absorbent than needed for the amount of their menstrual flow. Ulcerations have also been reported in women using tampons between menstrual periods to try to control excessive vaginal discharge or abnormal bleeding. Women may avoid problems by choosing a tampon with the minimum absorbency needed to control menstrual flow and using tampons only during active menstruation. Alternately, women may use a silicone menstrual cup to avoid the negative side-effects of tampons.
Symptoms and treatment
Symptoms of toxic shock syndrome can be hard to recognize because they mimic the flu. They include sudden high fever, vomiting, diarrhea, dizziness, fainting, or a rash that looks like a sunburn. If a woman using tampons experiences these symptoms during her period or a few days after, she should contact her doctor right away. If wearing a tampon at the onset of symptoms, she should remove it immediately. One or two weeks after initial symptoms begin, flaking and peeling of the skin occurs, mainly on the palms and soles. TSS patients are usually hospitalized for treatment. With proper treatment, patients usually get well in two to three weeks.
- The original version of this article was taken from the public domain U.S. FDA document at http://www.fda.gov/cdrh/consumer/tamponsabs.html which was last updated in 1999. Please revise as necessary.
Last updated: 05-07-2005 08:38:08
Last updated: 05-07-2005 18:09:53